Format

Send to

Choose Destination
Aust Dent J. 2005 Dec;50(4):273-5.

Doxycycline-induced staining of permanent adult dentition.

Author information

1
Faculty of Medicine and Dentistry, Kirikkale University, Turkey.

Abstract

BACKGROUND:

Doxycycline is the most effective antibiotic for managing brucellosis. Although it is relatively free from side effects, complications involving the skin, nails and teeth may rarely be encountered.

METHODS:

Four patients with brucellosis developed yellow-brown discolouration of teeth following a 30-45 day course of doxycycline therapy during summer at a dose of 200mg/day.

RESULTS:

All four patients were diagnosed as having doxycycline-induced staining of the permanent dentition. In all cases, the staining completely resolved and the teeth recovered their original colour following abrasive dental cleaning.

CONCLUSIONS:

These observations indicate that the incidence of staining of the permanent dentition, as a complication of doxycycline, may be much higher than the literature indicates, especially if treatment is administered during summer months. Fortunately, this complication is reversible and does not require termination of doxycycline therapy. Complete resolution following abrasive cleaning may suggest that an extrinsic mechanism within the dental milieu may be involved in its pathogenesis. Strict avoidance of sunlight exposure during high-dose, long-term doxycycline therapy might prevent the development of this complication.

PMID:
17016895
[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center